Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 18 (10), 89

Benzodiazepine Misuse in the Elderly: Risk Factors, Consequences, and Management

Affiliations
Review

Benzodiazepine Misuse in the Elderly: Risk Factors, Consequences, and Management

Guillaume Airagnes et al. Curr Psychiatry Rep.

Abstract

Benzodiazepine (BZD) inappropriate use (i.e., misuse and overuse) is a worldwide public health problem. Despite current knowledge about increased sensitivity to side effects in the elderly, that should lead to more caution, only a third of BZD prescriptions in this age group are considered appropriate. The most frequent inadequate situations are excessive duration and/or dosage of a medical prescription or self-medication, especially in a context where it would be contraindicated, e.g., long-acting BZD in the elderly. Polypharmacy and comorbidities are major risk factors. Consequences of BZD inappropriate use are falls, delirium and other cognitive dysfunction, acute respiratory failure, car accidents, dependence, and withdrawal symptoms. An emerging concern is a potentially increased risk of dementia. Contrary to most clinicians' belief, discontinuation of chronic BZD use in elderly patients is feasible, with adequate psychotherapeutic or pharmacological strategies, and can lead to long-term abstinence. Brief cognitive therapy mostly relies on psychoeducation and motivational enhancement and is particularly useful in this context. Further research is needed, notably in three areas: (1) assessing the impact of public health programs to prevent BZD inappropriate use in the elderly, (2) developing alternative strategies to treat anxiety and insomnia in elderly patients, and (3) exploring the association between chronic BZD use and dementia.

Keywords: Benzodiazepine; Elderly; Hypnotic; Inappropriate use; Misuse; Overuse.

Similar articles

See all similar articles

Cited by 21 articles

See all "Cited by" articles

References

    1. Fam Pract. 2013 Aug;30(4):404-10 - PubMed
    1. Clin Ther. 2014 Nov 1;36(11):1547-54 - PubMed
    1. J Subst Abuse Treat. 2012 Oct;43(3):331-4 - PubMed
    1. Patient Educ Couns. 2013 Jul;92(1):81-7 - PubMed
    1. Subst Use Misuse. 2010 Jun;45(7-8):1050-9 - PubMed

MeSH terms

LinkOut - more resources

Feedback